Kansas, 2019

Flash Flood and Hail in Kansas, July 25, 2019

July 25, 2019 · NWS GLD · 2 events in 1 county or zone

Thunderstorms produce isolated flash flooding and some hail near Horace, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce isolated flash flooding and some hail near Horace, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 3:50 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 25, 3:50 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
450 PM MDT Thu Jul 25 2019

.SHORT TERM...(This evening through Friday)
Issued at 222 PM MDT Thu Jul 25 2019

Water vapor imagery shows an occluded upper level low in south-
central Canada. The center of high pressure has been shifted to the
southwestern U.S. as the low moves east. Infrared and water vapor
satellite imagery show a stream of tropical moisture wrapping
around the high and into parts of the central Plains. This stream
of moisture will aid in precipitable water values in the 1.2-1.6
inch range this evening across the Tri-State area.

HiRes guidance shows a shortwave moving across the Tri-State region
this afternoon and into the evening hours leading to more PVA in the
Front Range and Tri-State regions. Bulk shear is not overly
impressive and does not overlap the main area of concern for
thunderstorms tonight. The instability, moisture, and better lift
are focused more in eastern Colorado and along the Colorado/Kansas
border.

Compared to the last couple of days, the lift is better
today with the help of the shortwave and some help from the occluded
low to the north. The main concern with thunderstorms today is
localized heavy rain and gusty winds. Parts of eastern Colorado have
been placed under a marginal risk for excessive rainfall today and
tonight. Thunderstorms have begun to pop up in counties along the
Kansas/Colorado border and are expected to end around the midnight
timeframe.

Tomorrow should be fairly quiet with a slight chance of
thunderstorms in eastern Colorado though confidence is low of storms
reaching far eastern Colorado. Temperatures will be similar to today
with highs in the low to mid-90s.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM MDT Thu Jul 25 2019

Forecast concern will be thunderstorm chances/heavy rainfall
Saturday afternoon into Sunday morning, and the return of
thunderstorm chances the middle of next week. Satellite an amplified
pattern from the Pacific into North America. Flow over the Pacific
is more amplified than yesterday. More obvious today but looks like
we now have a subtropical moisture to Mexico and the Desert
Southwest.

Friday night...This period is a little uncertain, and will be
dependent on mesoscale influences. Possible that influence from
tonights convection could impact chance in this period, which begins
later Friday afternoon. There is little to no storm motion indicated
which means any storms that develop will not move very far. So kept
a slight chance in the western portion in the evening.

Last half of the night has as much if not more uncertainty. Output
since yesterday has indicated the possibility of a cluster of storms
moving in during this time or a significant cold pool/outflow
boundary setting off more thunderstorms. Have a signal from more
model output than from yesterday. There also is a shortwave trough
in the area to help cause thunderstorm development. So have decided
to insert a slight chance of thunderstorms from around 06z into the
overnight hours.

Saturday/Saturday night...Models showing a shortwave moving through
the region. Model guidance is stronger and slower than it was
yesterday. Sharp surface boundary boundary moves through during the
night. Last nights and todays forecast blend continues to show solid
chance pops. Enough of a signal there that I nudged the pops up
slightly. Depending on how things evolve, I could see pops needing
to be higher.

Precipitable water values are near 1.5 inches. Storm motion is a
little stronger but storms are still not going to move very fast. So
can see locally heavy rainfall being a possibility, and have put a
mention of it in the HWO.

Sunday/Sunday night...Models generate a convectively induced
circulation from the Saturday night convection, and linger it over
the area. Overall the models linger the trough over the area in the
morning as well. Also Front will be moving through the area in the
morning. More than likely this will keep precipitation going Sunday
morning.

Question then becomes how much redevelopment occurs during the
afternoon and evening hours. That will probably hinge on how much
and strong the morning activity will last which at this time is hard
to tell. Yesterday the models did indicate a weak shortwave moving
through. Todays run is a little further west with the ridge line and
a stronger/more definable shortwave is being seen in the
northwest flow aloft. Also area will be in a postfrontal upslope
regime which could also help things develop. Since yesterday the
models continue the trend of cutting back on the pops during the
afternoon and night, and that looks reasonable with the slight
chance pops the forecast blend gave me.

Monday into Tuesday night...Models continue to build in and expand
ridge aloft over the central portion of the country. The last two
runs of the forecast blend have kept Monday through Tuesday
afternoon dry with a slight chance during the evening. This seems
more reasonable and will leave alone.

Wednesday into Thursday...Another system looks to move into/across
southern Canada. However, model output not in good agreement on this
scenario. Gfs is more progressive while the Ecmwf and Canadian
hold the system near the southwest coast of Canada. Gefs and WPC
have the Gfs as an outlier. If that be the case the ridge strength
and position will change very little. No matter what solution,
region should still have a subtropical moisture connection.

At the surface, area looks to have a boundary draped over or near
the area during this time. Am skeptical of how far south a boundary
may sag over the area. At the very least the area may have upslope
flow. Subtle and hard to determine parameters will be in place. If
all things come together it could potentially be active. Given this
and that is 6 to 7 days out, the forecast blend pops look fine.

Temperatures will not change much and will be near to above normal.
The less hot days should Sunday and Monday. No changes were made to
the forecast blend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 450 PM MDT Thu Jul 25 2019

For KGLD, vfr conditions expected through the period. scattered
showers/thunderstorms possible around the terminal from taf
issuance through about 03z-04z with gusty outflow winds and
locally heavy rainfall possible should one develop over the
terminal. For now it doesnt appear like that will happen so will
carry vicinity wording. Winds from the southeast around 11kts.
After 04z winds veer to the south 10kts or less til about 22z then
increase toward 12kts at 23z.

KMCK, vfr conditions through the period. Southeast winds under
10kts at taf issuance will veer to the south and decrease a bit
around 04z. After 17z winds back to the southeast around 5kts
increasing a bit in the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...NEWMAN
LONG TERM...BULLER
AVIATION...99
Hazardous weather outlook, Jul 25, 2:52 PM MST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
352 PM MDT Thu Jul 25 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
352 PM MDT Thu Jul 25 2019 /452 PM CDT Thu Jul 25 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected this afternoon and tonight.
The main threats will be localized heavy rainfall, a lot of small
hail, and gusty winds associated with any thunderstorms that
develop. The main focus area through tonight will be along and west
of a line from Leoti to Hoxie to McCook.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a chance for showers and thunderstorms Saturday and
Saturday night across the Tri-State region. The main threat is
localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 25, 1:51 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT Thu Jul 25 2019

COZ091-252115-
Kit Carson County CO-
251 PM MDT Thu Jul 25 2019

...SPECIAL WEATHER STATEMENT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bonny Reservoir, moving south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Kit
Carson County.

LAT...LON 3955 10208 3951 10205 3945 10205 3941 10220
      3950 10222
TIME...MOT...LOC 2051Z 343DEG 6KT 3948 10214

AW
Special weather statement, Jul 25, 2:31 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT Thu Jul 25 2019

COZ091-252200-
Kit Carson County CO-
331 PM MDT Thu Jul 25 2019

...SPECIAL WEATHER STATEMENT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kanorado, moving south at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.  This storm has the capability of producing a lot of
small hail.

This storm will remain over mainly rural areas of east central Kit
Carson County.

This includes Highway 385 between mile markers 191 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3946 10225 3947 10205 3934 10205 3934 10227
TIME...MOT...LOC 2130Z 356DEG 7KT 3941 10215

AW
Special weather statement, Jul 25, 2:45 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
345 PM MDT Thu Jul 25 2019

KSZ027-041-252215-
Wallace KS-Greeley KS-
345 PM MDT Thu Jul 25 2019

...SPECIAL WEATHER STATEMENT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Weskan, or 16 miles southwest of Sharon Springs. This
storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.  This storm has the capability of producing a lot of
small hail.

This storm will remain over mainly rural areas of south central
Wallace and northwestern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3861 10198 3875 10197 3878 10175 3854 10180
TIME...MOT...LOC 2143Z 281DEG 4KT 3869 10192

AW
Special weather statement, Jul 25, 3:09 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
409 PM MDT Thu Jul 25 2019

COZ091-KSZ013-252245-
Kit Carson County CO-Sherman KS-
409 PM MDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND WEST
CENTRAL SHERMAN COUNTIES UNTIL 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Kanorado to 3 miles east of
Bethune. These storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burlington, Kanorado and Bethune.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 1.
 Interstate 70 in Colorado between mile markers 429 and 450.
 Highway 385 between mile markers 182 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 10207 3920 10250 3945 10234 3946 10195
TIME...MOT...LOC 2208Z 172DEG 3KT 3935 10212 3931 10235

AW

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Greeley

When
July 25, 3:53 PM MST
Where
Greeley County, 11.73 mi NNW of Horace to 10.32 mi NNW of Horace
Cause
Heavy Rain
Reported by
Public
Coordinates
38.627, -101.889

Hail, Greeley

When
July 25, 3:54 PM MST
Where
Greeley County, 6.56 mi NNW of Horace
Measured
0.88 in hail
Reported by
Public
Coordinates
38.567, -101.828

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848153, 866261.